Texas, 2012

Hail in Texas, February 2, 2012

February 2, 2012 · NWS LUB · 1 event in 1 county or zone

A line of thunderstorms developed late in the evening on the second across the southwestern Texas panhandle into the northwestern South Plains. Part of this line became severe as it passed over Dimmitt (Castro County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A line of thunderstorms developed late in the evening on the second across the southwestern Texas panhandle into the northwestern South Plains. Part of this line became severe as it passed over Dimmitt (Castro County). The line of thunderstorms weakened as it moved east into the south-central Texas panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 2, 9:39 PM CST, 19 minutes earlier.

Area forecast discussion, Feb 2, 9:39 PM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
939 PM CST THU FEB 2 2012

.UPDATE...
LATEST RADAR TRENDS DISPLAYED A STRONG LINE OF STORMS THAT HAVE
DEVELOPED ACROSS THE NORTHWESTERN SOUTH PLAINS...COINCIDING WITH A
DRYLINE TYPE FEATURE. THUS...HAVE ADDED PARMER...CASTRO...BAILEY
AND LAMB COUNTIES TO THE SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL
3 AM CST. FURTHERMORE...HAVE UPDATED THE GRIDS TO INCLUDE A SEVERE
MENTION FOR THE AFOREMENTIONED COUNTIES AS HAIL AND GUSTY WINDS
WILL BE POSSIBLE. FARTHER EAST WHERE EARLIER CONVECTION APPEARED
TO HAVE BEEN INTENSIFYING HAVE DIMINISHED. HOWEVER...THE LOW LEVEL
JET IS ANTICIPATED TO INCREASE WITHIN THE NEXT FEW HOURS AND AS
SUCH...CAN NOT RULE RE-DEVELOPMENT.

&&

PREV DISCUSSION... /ISSUED 157 PM CST THU FEB 2 2012/

SHORT TERM...
BEGINNING TO SEE LIFT INCREASE ACROSS THE PANHANDLE EAST OF THE
SLOWLY MOVING UPPER LEVEL LOW CENTERED JUST EAST OF THE 4-CORNERS
WITH INCREASING SHOWER ACTIVITY ACROSS THE AMA FCST AREA. WITH THE
SLOW MOVEMENT OF THE UPPER LOW WOULD EXPECT THIS LIFT TO CONTINUE TO
WORK ON THE NERN THIRD OF THE FCST AREA INTO THE EVENING HOURS. SOME
SVR POTENTIAL STILL EXISTS AS RECENT SFC ANALYSES INDICATE
STRENGTHENING WARM AND MOIST ADVECTION INTO THAT AREA. WILL MAINTAIN
HIGHEST POPS /IN THE LIKELY AND LOW END CATEGORICAL RANGE/ THERE
TAPERING BACK TO SLIGHT CHANCE ACROSS THE SW. WILL THEN AWAIT NEXT
PIECE OF ENERGY THAT IS PROGGED TO BE FURTHER SOUTH IN ASSOCIATION
WITH A MID LEVEL JET STREAK AND VORT MAX THAT WILL ROTATE AROUND THE
BASE OF THE UPPER LOW. LIFT FROM THAT FEATURE IS EXPECTED TO
INITIATE CONVECTION TOWARD 06Z MAINLY IN MOIST AIR EAST OF DRYLINE
AND GENERALLY EAST OF A SILVERTON TO BROWNFIELD LINE. WILL MAINTAIN
LIKELY POPS IN THIS AREA EVEN PULLING THEM A LITTLE BIT FURTHER WEST
WITH 12Z RUNS SUGGESTING THE MOIST AIR NOT BEING AS EASILY DISPLACED.

AS FOR FRIDAY...MODELS SEEM A BIT SLOW IN SHIFTING PRECIP AND LOW
LEVEL MOISTURE EWD. HOWEVER...WOULD STILL EXPECT PRECIP MAY VERY
WELL LINGER ACROSS THE EXTREME ERN PART OF THE FCST AREA PAST 12Z
BEFORE COMING TO AN END BY 18Z. COLD FRONT TO SWEEP ACROSS THE AREA
DURING THE AFTN BUT MAYBE A BIT SLOWER THAN EXPECTED. MOS RESPONDS
WITH TEMPS ABOUT FIVE DEGREES HIGHER THAN PREVIOUS AND HAVE TWEAKED
FCST HIGHS THAT DIRECTION AS A RESULT.

LONG TERM...
FAIRLY QUIET WEATHER IN THE LONG TERM ALTHOUGH DEFINITELY NOT NIL.
UPPER LOW WILL BRING ROUND OF CONVECTION TONIGHT WILL ELONGATE WITH
LOWEST HEIGHT FIELDS ALONG THE KS/CO BORDER AND EXTENDING BACK
TOWARD THE GRAND CANYON.  AS THE CORE SLOWLY DRIFTS EAST...MAKING
INTO THE MID MISSISSIPPI VALLEY BY SUNDAY...WE'LL SEE A THE WESTERN
FRINGES DEEPEN OUT NEAR THE GREAT SALT LAKE AND REMAIN QUITE STAGNANT
EDGING EASTWARD AND FILLING OVER THE WESTERN DAKOTAS BY LATE
TUESDAY.  ANOTHER LOW WILL DIVE ALONG THE PACIFIC COAST AND CUT OFF
ACROSS NRN BAJA BY MID WEEK.

AT THE SURFACE...COLD FRONT WILL SURGE INTO THE AREA FROM EASTERN
COLORADO FRIDAY EVENING AND KEEP WINDS UP IN THE 15 TO 25 MPH RANGE
OVERNIGHT...PERHAPS WANING A BIT TOWARD SUNRISE...THEN BACK UP TO
NEAR 20 MPH OR SO SATURDAY AFTERNOON WHERE WE MAY SEE SOME POST
FRONTAL CUMULUS IMPINGE ON THE NORTHWEST AND NORTHERN ZONES UNDER AN
EXPANSE OF INCREASING HIGH CLOUDINESS.  HIGH PRESSURE SETTLES INTO
THE REGION ON SUNDAY WITH CONTINUED CLOUDINESS AND MUCH LIGHTER
WIND SPEEDS.  THE START OF THE WORK WEEK WITH SEE A RETURN TO
SOUTHWESTERLY FLOW WITH PERHAPS SOME CHANCE AT SOME SHOWER ACTIVITY
BY TUESDAY OR WEDNESDAY WITH INCREASING LOW LEVEL MOISTURE ADVECTION
THOUGH CONFIDENCE IS NOT YET SUFFICIENT TO INCLUDE MENTION ATTM IN
THE GRIDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        29  54  22  45  21 /  60  10   0   0   0
TULIA         34  55  24  46  23 /  60  10   0   0   0
PLAINVIEW     37  58  25  48  24 /  60  10   0   0   0
LEVELLAND     37  60  26  51  25 /  20  10   0   0   0
LUBBOCK       41  61  27  51  27 /  30  10   0   0   0
DENVER CITY   36  61  27  51  27 /  20  10   0   0   0
BROWNFIELD    39  61  27  53  27 /  20  10   0   0   0
CHILDRESS     49  63  29  52  28 /  70  40   0   0   0
SPUR          50  67  29  53  29 /  60  30   0   0   0
ASPERMONT     52  71  30  56  29 /  60  50   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

29/99
Hazardous weather outlook, Feb 2, 12:14 PM CST, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1214 PM CST THU FEB 2 2012

TXZ021>044-031815-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1214 PM CST THU FEB 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

A STRONG STORM SYSTEM MOVING SLOWLY EASTWARD ACROSS THE ROCKY
MOUNTAIN STATES WILL INTERACT WITH LOW LEVEL MOISTURE THAT IS
INCREASING ACROSS THE AREA TO CREATE SCATTERED THUNDERSTORMS
PRIMARILY ACROSS THE SOUTHEASTERN PANHANDLE LATE THIS AFTERNOON OR
THIS EVENING. WHILE LOW LEVEL MOISTURE WILL REMAIN MODEST...WINDS
ALOFT WILL BE SUFFICIENT TO CREATE AN ENVIRONMENT THAT COULD
SUPPORT SOME STORMS BECOMING SEVERE WITH HAIL TO THE SIZE OF
QUARTERS AND DAMAGING WIND. AN ISOLATED TORNADO CANNOT BE RULED
OUT.

LATER TONIGHT AS THE STORM SYSTEM GETS CLOSER TO THE REGION MORE
WIDESPREAD THUNDERSTORMS ARE LIKELY TO DEVELOP FURTHER SOUTH INTO
THE SOUTH PLAINS AND ROLLING PLAINS GENERALLY EAST OF A TULIA TO
LUBBOCK TO TAHOKA LINE. THESE STORMS ARE LESS LIKELY TO BE SEVERE
ALTHOUGH AN ISOLATED SEVERE STORM MAY DEVELOP.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS COULD LINGER INTO FRIDAY MORNING ACROSS THE ROLLING
PLAINS...BUT THE THREAT FROM SEVERE WEATHER WILL BE LOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND THROUGH
TONIGHT FOR PORTIONS OF THE EASTERN SOUTH PLAINS AND ALL OF THE
ROLLING PLAINS AND SOUTHEASTERN PANHANDLE.

In the hours before

Special weather statement, Feb 2, 9:38 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
938 PM CST THU FEB 2 2012

TXZ021>023-027-028-030430-
BAILEY-CASTRO-LAMB-PARMER-SWISHER-
938 PM CST THU FEB 2 2012

...STRONG THUNDERSTORMS RAPIDLY DEVELOPING OVER THE NORTHWESTERN
SOUTH PLAINS AND EXTREME SOUTHWEST TEXAS PANHANDLE...

AT 935 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF  RAPIDLY DEVELOPING THUNDERSTORMS EXTENDING FROM 16 MILES
NORTHEAST OF DIMMITT TO 5 MILES WEST OF ENOCHS. THIS LINE WAS MOVING
VERY SLOWLY TO THE EAST.

ONE HALF INCH DIAMETER HAIL...AND BRIEF MODERATE DOWNPOURS...ARE
POSSIBLE WITH THESE STORMS. THESE STORMS MAY INTENSIFY FURTHER AND
WARNINGS ARE POSSIBLE.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

05

LAT...LON 3475 10186 3383 10261 3383 10298 3475 10229
TIME...MOT...LOC 0335Z 278DEG 6KT 3474 10213 3395 10281

The radar

The Amarillo radar (KAMA), 94 km away, was scanning. The volume nearest the first event began at 03:57 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Castro

When
February 2, 9:58 PM CST
Where
Castro County, Dimmitt
Measured
1 in hail
Reported by
Public
Coordinates
34.550, -102.320

KVII-TV relayed a public report of hail up to the size of quarters in Dimmitt. No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358142.